While any medication potentially can cause harm, a select group of drugs—high-alert medications (HAMs)—carries a higher risk of patient injury. Even when given correctly, these drugs carry a significant risk of causing harm.
High–alert medications are drugs that have a high risk of causing significant patient harm when they are used in error.
Although mistakes may or may not be more common with these drugs, the consequences of an error with these medications are clearly more devastating to patients.
HAMs share several characteristics—a narrow therapeutic index and the risk of significant harm if the wrong route is chosen or a system failure occurs.
Drugs with a narrow therapeutic index are dangerous because small changes in dosage or blood drug levels can lead to adverse drug events. These adverse events are persistent, life-threatening, permanent, or slowly reversible and can lead to disability, the need for hospitalization, or death.
Hospitals are encouraged to develop a list of targeted HAMs that is comprehensive enough to address the most potentially harmful errors. Many hospitals select medications from ISMP’s List of High-Alert Medications, which is updated every few years based on error reports submitted to the ISMP National Medication Errors Reporting Program, reports of harmful errors in the literature, and input from practitioners and safety experts.
It is essential for every hospital’s list to include: concentrated electrolytes, neuromuscular blocking agents, opioids (all, not just patient-controlled analgesia), anticoagulants, insulin, epidural or intrathecal medications, and chemotherapy.
Other drugs from the ISMP list should be added if use is prevalent or misuse is a concern.
- ISMP, Your High-Alert Medication List—Relatively Useless Without Associated Risk-Reduction Strategies, April 4, 2013
- Cohen MR, Smetzer JL, Tuohy NR, et al. High-alert medications: safeguarding against errors. In: Medication Errors. Cohen MR ed.; Washington, DC: The American Pharmacist Association. 2007;317-412.
- Rickrode GA, Williams-Lowe ME, Rippe JL, et al. Internal reporting system to improve a pharmacy’s medication distribution process. Am J Health-Syst Pharm. 2007;64:1197-202.
- Sakowski J, Newman JM, Dozier K. Severity of medication administration errors detected by bar-code medication administration system. Am J Health-Syst Pharm. 2008;65:1661-6.
- ISMP’s List of High-Alert Medications. 2012.
- National Alert Network. Potential for wrong route errors with Exparel. NAN Alert. March 20, 2012.
Dr. Khalid Abulmajd
Healthcare Quality Consultant